Loading...
HomeMy WebLinkAboutPolicy 177 – Nasal Naloxoneuy�+�rr�rrro,��f OSHKOSH POLICE DEPARTMENT POLICY AND PROCEDURE TITLE: Nasal Naloxone POLICY SERIES: 177 Effective Date: 11-24-2017 Date Issued: 11-10-2017 Chief of Police: Dean Smith (signature on file) Date Signed: 11-10-2017 Statutory References: 256.40 (3)(a-b) CALEA Standard: N/A WILEAG Standard: N/A Final Review Date: 11-10-2017 Review By: Command Staff Rescinds Policy Dated: Dir 271 SECTION DESCRIPTION 177.01 Purpose 177.02 Policy 177.03 Definitions 177.04 Wisconsin State Statute 177.05 Primary Safety Equipment 177.06 Procedures 177.07 Storage and Replacement 177.08 Documentation 177.09 Training 177.01 Purpose The purpose of this policy is to establish guidelines governing the use of nasal Naloxone (Narcan). Nasal Naloxone is to be administered by properly trained officers in order to treat and reduce fatalities due to opioid overdoses and accidental overdoses by officers due to duty related opiate exposure. The prevalence of fentanyl or fentanyl-related substances in our community creates a substantial risk to first responders specifically, and citizens generally. A person who comes into contact with fentanyl or a related substance may suffer extreme health complications, and potential death. Exposure can occur in a number of ways, including direct contact with skin or mucous membrane, inhalation, or other forms of ingestion. All officers need to be alert to opioid overdose symptoms and proper life-saving procedures to use in response. 176.02 Policy It is the policy of the Oshkosh Police Department to equip officers with Nasal Naloxone and train them in its proper administration. 177.03 Definitions OPIATE / OPIOID: A sedative/depressant narcotic used primarily in medicine for pain relief. Opioids derive from natural, semi -synthetic, and fully synthetic opioids and repress the urge to breathe by attaching to opiate receptors in the brain. NALOXONE (NARCAN): A medication which is an opioid antagonist and used to counter the effects of an opioid overdose by replacing opioids from opiate receptors in the brain. OPIOID OVERDOSE: According to Wis. Stat § 256.40 (1)(d), an opioid- related drug overdose is, "a condition including extreme physical illness, decreased level of consciousness, respiratory depression, coma, or the ceasing of respiratory or circulatory function resulting from the consumption or use of an opioid, or another substance with which an opioid was combined." 177.04 Wisconsin State Statute WI §§ 256.40(3) Opioid antagonists (a) A law enforcement agency or fire department may enter into a written agreement to affiliate with an ambulance service provider or a physician for all of the following purposes: 1. Obtaining a supply of naloxone or another opioid antagonist. 2. Allowing law enforcement officers and fire fighters to obtain the training necessary to safely and properly administer naloxone or another opioid antagonist to individuals who are undergoing or who are believed to be undergoing an opioid-related drug overdose. (b) A law enforcement officer or fire fighter who, reasonably believing another person to be undergoing an opioid-related drug overdose, administers naloxone or another opioid antagonist to that person shall be immune from civil or criminal liability for any outcomes resulting from the administration of the opioid antagonist to that person, if the law enforcement officer or fire fighter is acting pursuant to an agreement and any training obtained under par. (a). 177.05 Primary Safety Equipment A. The primary source of safety equipment for officers is a Personal Protective Equipment (PPE) kit that is issued to each officer. B. The PPE kit contains the following items; 1. Nitrile gloves 2. N-95 facemasks 3. Eye protection 4. Naloxone in nasal dispersion form 177.06 Procedures A. Only those officers properly trained in administering Naloxone will be permitted to carry and/or administer Naloxone, in accordance with WI Stat § 256.40 (3). B. Trained officers will assess potential overdose victims to determine unresponsiveness, breathing, and other indicators of an opiate overdose. C. If an opiate based overdose is suspected EMS shall be immediately requested. The officer shall use standard precautions and protections from blood borne pathogens and communicable diseases. D. Officers may respond to a potential opioid overdose utilizing the acronym SCAREME: 1. Stimulate - Utilize sternal rub to induce reflex response of overdosing individual - shall cause pain, person shall respond with purposeful movement. 2. Communicate - Ensure that professional medical personnel have been notified and are responding. 3. Airway - Check mouth and throat for visual obstruction and remove as necessary. Open airway utilizing head tilt/chin lift and look, listen, and feel for breathing and chest rise. 4. Rescue CPR - If the individual is not breathing, perform CPR. 5. Evaluate the Situation - Observe if the person has responded/begun breathing at this point; if yes, lay person in recovery position, if not, proceed to next step. 6. Mucosal-Nasal Injection - Upon reasonable belief that a person is undergoing an opioid related drug overdose, administer a single dose of Naloxone in either nostril of the individual. 7. Evaluate again - If there is no immediate change in responsiveness and breathing, continue CPR for 3-5 minutes. If still no change, administer second dose of Naloxone in the other nostril, if available. E. If an employee experiences any symptoms related to their contact with an opioid, they shall report it to a supervisor or co-worker immediately and discontinue any driving or other work tasks. The supervisor or assisting employee will administer Naloxone and then arrange for EMS emergency response. 1. If an employee believes they have come into direct contact with an opioid, he or she shall immediately report it to their supervisor. 2. The supervisor shall document the exposure on an injury form. F. Naloxone reverses the effects, usually within 5 minutes. Often, a second or third dose of Naloxone is required to revive the person. If the officer believes additional doses are required they are to administer as needed. G. Rapid reversal of an opioid overdose may lead to vomiting and/or agitated behavior, and a reasonable attempt shall be made to anticipate and mitigate these risks, especially as it pertains to officer safety. H. When professional medical personnel arrive at the scene, officers will immediately notify EMS personnel whether they have administered Naloxone and the number of doses administered. I. If suspected fentanyl is collected, it will NOT be field tested by department personnel. The suspected fentanyl will be mailed to the State Crime Lab for testing. J. Any time opioids are present or suspected, a second officer must always be present. K. The possibility of opiate exposure is heightened during searches of vehicles, homes or during the collection and processing of evidence. 1. Two officers will be present during searches of vehicles, homes and while collecting and processing evidence. One officer will conduct the search while one officer observes from a safe distance. 2. While searching vehicles or homes and during the collection and processing of evidence, officers are required to wear protective gloves for the duration of the search. 3. During searches of cars, homes, or during the collection and processing of evidence protective gloves will be worn for the duration of the search. This includes during labeling/packaging of items at the police department. The second officer shall remain a safe distance from the activity so he/she is not also exposed. 177.07 Storage and Replacement A. Naloxone doses must be stored properly: 1. In an Agency approved container or location. 2. At a consistent and proper temperature level (59F-77F). 3. Kept out of direct light to avoid degrading the drug's effectiveness. B. Patrol Division 1. Naloxone doses will be kept in the patrol equipment room. 2. Officers will be issued Naloxone at the start of their shift. 3. Officers will return the Naloxone to the patrol equipment room at the conclusion of their shift. 4. Officers will keep their issued Naloxone doses available to them and on their person in order to protect them from extreme heat and cold. C. Criminal Investigations Division 1. Detectives and School Resource Officers (SRO's) will be issued their own doses of Naloxone. 2. Detectives and SRO's will be responsible for having their doses of Naloxone available to them keeping them stored properly in order to protect them from extreme heat and cold. 3. Detectives and SRO's must keep their Naloxone doses in a secured location when they are not on duty. D. Any used, lost, or damaged Naloxone doses or supplies will be reported to a supervisor. The Fleet and Equipment Coordinator will oversee the Agency's inventory of Naloxone and coordinate purchasing and replacement of Naloxone and related supplies. 177.08 Documentation A. Following the administration of Naloxone, officers will document the incident in a long form report. B. The long form shall detail the nature of the incident, the care the individual received, the fact that the Naloxone was deployed, and the results of the deployment. 177.09 Training A. After the initial training, officers will receive annual refresher training in the utilization of Naloxone.